Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Hidden Side Effects of Statins and How Easily You Can Uncover Them

Posted Oct 09 2012 12:00am

In 2009, a British rheumatologist named Andrew Banji wrote about the hidden side effects of statins in the Daily Mail:

I discovered the link between statins and rheumatic side-effects quite by chance. My attack of tendon inflammation occurred at the front of my shin – a highly unusual place for tenosynovitis – so I decided to do some research into what could have triggered this. I was amazed to discover the only other related case was linked to a patient on statins.

Following a high cholesterol-reading of 9.2 a couple of months before, I’d been put on the drug. Intrigued by the connection, I decided to stop taking my statin to see what happened. Within a couple of weeks, the pain had gone.

I went back to my GP and, over successive months, tried various statins, including rosuvastatin which is one that is often prescribed.

Each form of the drug caused terrible problems, including night cramp, muscle pain, severe muscle disorders known as myopathy and general fatigue. In fact, I became so tired I couldn’t lift anything when I was gardening or even walk the half-mile from my home to the center of town.

Yet whenever I halted the medication, my symptoms disappeared within a few weeks. . . .

I began to realize many of my patients with musculoskeletal conditions such as polymyalgia – pain, stiffness, and tenderness in the muscles – were on statins. When I advised them to stop taking their medication, their problems went away.\

By 2009, statins were perhaps the most heavily prescribed drugs ever , making tens of billions of dollars for drug companies. Yet this story shows that at that point a doctor who was taking statins was not yet aware of major common side effects. How convenient for drug companies. The story also shows that patients with a variety of muscular problems had to be told by a doctor to stop taking their statins to find out if the statins were causing the problem. That should have been common sense. On a more positive note, this story shows how easily some health problems can be fixed (“when I advised them to stop taking their medicaiton, their problems went away”).

Post a comment
Write a comment:

Related Searches